Date on Paper
quality-improvement; pediatrics; emergency room; probiotics; antibiotics; GI upset; antibiotic associated diarrhea; prescribing habits; evidence-based practice
Gastrointestinal (GI) discomfort including antibiotic associated diarrhea (AAD) is a common side effect of antibiotic therapy. As antibiotic use continues to increase, more patients are affected by AAD. Significant evidence has been found on using probiotics for the treatment and prevention of GI distress and AAD. Provider education is needed in the clinical setting to share evidence and make recommendations on best practice. The goal of this intervention was to increase the rate at which providers prescribe probiotics in tandem with antibiotics, via increased provider education. A retrospective Electronic Health Record (EHR) review was conducted once before and once after the educational intervention to collect quantitative data. A pre/post-test was utilized to gather data related to the prescribing habits of the APRN’s in the Pediatric ED. Results from the intervention did not come as expected, as the majority of providers did not increase their prescribing rates. However, Data collected from the pre and post-test did show an overall increase in positive associations with prescribing in tandem. Future research should include expanded observation and follow up timeframes, perhaps within a setting different than that of the Emergency Department.
Riggs, Allyson, "Prescribing Probiotics in Tandem with Antibiotics in a Pediatric Setting" (2019). Doctor of Nursing Practice Papers. Paper 25.
Retrieved from https://ir.library.louisville.edu/dnp/25